Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 5:50 PM CDT for 7 counties in Iowa. It was in force for 55 min. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 5:50 PM CDT (22:50 UTC)
- Expired
- May 17, 2017, 6:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Iowa County, IA, Johnson County, IA, Linn County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:57 PM CDT | TSTM WND DMG | Newhall, IA | ROOF BLOWN OFF HOME, PICTURE FROM TWITTER |
| May 17, 6:00 PM CDT | HAIL 0.5 | Fairfax, IA | 1 INCH DEEP - MINOR LEAF DAMAGE |
| May 17, 6:08 PM CDT | TSTM WND GST 70 | Shellsburg, IA | |
| May 17, 6:10 PM CDT | TSTM WND GST 70 | Fairfax, IA | |
| May 17, 6:15 PM CDT | TSTM WND GST 65 | Jesup, IA | |
| May 17, 6:16 PM CDT | TSTM WND GST 54 | Cedar Rapids, IA | |
| May 17, 6:20 PM CDT | TSTM WND DMG | North Liberty, IA | TREE BLOWN OVER, TIME ESTIMATED. |
| May 17, 6:21 PM CDT | TSTM WND GST 70 | 1 Sse Cedar Rapids, IA | |
| May 17, 6:21 PM CDT | HAIL 0.5 | Walker, IA | PEA SIZE AND LARGER |
| May 17, 6:27 PM CDT | TSTM WND GST 60 | 5 Nne Cedar Rapids, IA | |
| May 17, 6:28 PM CDT | TSTM WND GST 70 | 2 Ene Marion, IA | WIND ESTIMATED 60 - 70 MPH RAIN IS HORIZONTAL |
| May 17, 6:28 PM CDT | TSTM WND GST 89 | 1 W Ryan, IA | |
| May 17, 6:30 PM CDT | TSTM WND GST 50 | 1 Wnw Independence, IA | |
| May 17, 6:32 PM CDT | TSTM WND GST 60 | Ryan, IA | |
| May 17, 6:46 PM CDT | HAIL 1.5 | Sw Riverside, IA | |
| May 17, 6:48 PM CDT | TSTM WND DMG | Lone Tree, IA | PARKED SEMI BLOWN OVER AND DAMAGE TO FARM OUTBUILDINGS. POWER POLES DOWN. STRAIGHT LINE WIND DAMAGE. |
| May 17, 6:48 PM CDT | HAIL 0.75 | 2 Sse Hills, IA | PEA SIZE AND LARGER |
| May 17, 6:49 PM CDT | TSTM WND DMG | Lone Tree, IA | BARN BLOWN DOWN IN LONE TREE ON 640TH AND SOO, REPORTED BY SHERIFFS DEPUTY TO EM. TIME ESTIMATED |
| May 17, 6:52 PM CDT | TSTM WND GST 70 | 1 S Edgewood, IA | TIME ESTIMATED BASED ON RADAR. |
| May 17, 6:53 PM CDT | TSTM WND GST 70 | Edgewood, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:44 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WUUS53 KDVN 172250
SVRDVN
IAC011-019-055-095-103-113-183-172345-
/O.NEW.KDVN.SV.W.0071.170517T2250Z-170517T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
550 PM CDT WED MAY 17 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Buchanan County in northeastern Iowa...
Johnson County in east central Iowa...
Benton County in east central Iowa...
Northern Washington County in southeastern Iowa...
Delaware County in northeastern Iowa...
Linn County in east central Iowa...
Eastern Iowa County in east central Iowa...
* Until 645 PM CDT
* At 550 PM CDT, severe thunderstorms were located along a line
extending from near Dysart to near Norway to near Kinross, moving
northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.
This includes the following highways...
Interstate 80 in Iowa between mile markers 224 and 253.
Interstate 380 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.
LAT...LON 4148 9137 4135 9195 4184 9194 4230 9225
4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2250Z 219DEG 36KT 4222 9234 4188 9200 4141 9197
HAIL...1.00IN
WIND...70MPH
$$
ERVIN5 follow-up statements
271
WWUS53 KDVN 172256
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
556 PM CDT WED MAY 17 2017
IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
556 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...
At 555 PM CDT, severe thunderstorms were located along a line
extending from near Dysart to Newhall to Kinross, moving northeast at
45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.
This includes the following highways...
Interstate 80 in Iowa between mile markers 224 and 253.
Interstate 380 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.
LAT...LON 4148 9137 4135 9195 4184 9194 4230 9225
4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2255Z 214DEG 39KT 4225 9231 4197 9197 4143 9200
HAIL...1.00IN
WIND...70MPH
$$
ERVIN570
WWUS53 KDVN 172304
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
604 PM CDT WED MAY 17 2017
IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
604 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...
At 604 PM CDT, severe thunderstorms were located along a line
extending from near La Porte City to near Palo to near Kinross,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.
This includes the following highways...
Interstate 80 in Iowa between mile markers 224 and 253.
Interstate 380 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.
LAT...LON 4148 9137 4135 9195 4184 9194 4230 9225
4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2304Z 224DEG 39KT 4232 9212 4203 9182 4142 9192
HAIL...1.00IN
WIND...70MPH
$$
ERVIN414
WWUS53 KDVN 172310
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
610 PM CDT WED MAY 17 2017
IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
610 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...
At 610 PM CDT, severe thunderstorms were located along a line
extending from near Mount Auburn to near Shellsburg to near Hiawatha
to near Kinross, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.
This includes the following highways...
Interstate 80 in Iowa between mile markers 224 and 253.
Interstate 380 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Benton County. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.
LAT...LON 4148 9137 4135 9195 4184 9194 4230 9225
4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2310Z 211DEG 48KT 4230 9210 4216 9187 4201 9174 4140
9191
HAIL...1.00IN
WIND...70MPH
$$
ERVIN895
WWUS53 KDVN 172315
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
615 PM CDT WED MAY 17 2017
IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
615 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...
At 615 PM CDT, severe thunderstorms were located along a line
extending from near Brandon to near Urbana to Robins to near Wellman,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cedar Rapids, Iowa City, Independence, Vinton, Manchester, West
Branch, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon,
Robins, Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin
and Ely.
This includes the following highways...
Interstate 80 in Iowa between mile markers 224 and 253.
Interstate 380 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across western Linn County and northeast Benton County.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.
LAT...LON 4148 9137 4135 9195 4184 9194 4220 9211
4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2315Z 210DEG 48KT 4236 9206 4222 9182 4207 9169 4142
9179
HAIL...1.00IN
WIND...70MPH
$$
ERVIN082
WWUS53 KDVN 172322
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
622 PM CDT WED MAY 17 2017
IAC011-019-055-095-103-113-183-172345-
/O.CON.KDVN.SV.W.0071.000000T0000Z-170517T2345Z/
Buchanan IA-Johnson IA-Benton IA-Washington IA-Delaware IA-Linn IA-
Iowa IA-
622 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BUCHANAN...JOHNSON...EASTERN BENTON...NORTHERN WASHINGTON...
WESTERN DELAWARE...LINN AND EASTERN IOWA COUNTIES...
At 622 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Jesup to near Quasqueton to near
Alburnett to Richmond, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cedar Rapids, Iowa City, Independence, Manchester, West Branch,
Marion, Coralville, North Liberty, Hiawatha, Mount Vernon, Robins,
Jesup, Center Point, Kalona, Lisbon, Fairfax, Solon, Tiffin, Ely and
Atkins.
This includes the following highways...
Interstate 80 in Iowa between mile markers 224 and 253.
Interstate 380 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Linn county. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Iowa.
LAT...LON 4148 9137 4135 9195 4184 9194 4218 9192
4230 9206 4264 9208 4265 9135
TIME...MOT...LOC 2322Z 217DEG 39KT 4241 9200 4235 9173 4212 9163 4145
9168
HAIL...<.75IN
WIND...70MPH
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 17, 2:24 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 224 PM CDT Wed May 17 2017 .SYNOPSIS... Issued at 221 PM CDT Wed May 17 2017 Abbreviated early issuance AFD to get ready for convective event. Water vapor showing neg tilted upper wave on track acrs southeastern Neb. After potentail convective severe event this afternoon and evening, a reprieve with cooler conditions on Thu. Then the next main upstream large cut-off upper low will roll out to the upper Midwest for a wet end to the week and start to the weekend. Generally cooler Sunday into earlier next week, with another wave digging from the northwest for another precip event toward mid next week. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 221 PM CDT Wed May 17 2017 Will have to watch for isolated to sctrd elevated storms with hail potential ahead of the "main show" for the rest of the afternoon, but the main severe weather event currently gathering steam/"bubbling" in sfc pressure falls max over the MO RVR Valley. Strong wing of lift into current mesoanalysis-indicated already strongly sheared environment in place acrs the local area, supportive of enhanced severe weather risk acrs the area especially along and west of the MS RVR. Most of latest run HiRes/CAM's continue to suggest an arching wing or two of broken line of supercells, mixed with a few strong convective clusters, moving rapidly at 50-60 MPH in from the west- southwest mainly after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT before the brunt of the activity blows eastward. Again speed of storms to complicate matters and increase danger aspect. Current CAPEs of 1000-1500 J/KG acrs the region may increase a bit more through early evening, while brunt of Cap/EML starts to migrate eastward. This should be adequate for such strong shear profiles to work with for all modes of severe weather, with tornadoes and large hail the prime threats. But lingering concern that limited CAPE for such strong shear profiles, may actually limit a higher end severe weather event such as if we had 3000+ CAPEs. The tornado threat may be limited to the initial incoming line as long as llvl winds have some type of southeasterly direction component, but then switch to more hail and damaging winds, as llvl ambient environmental winds go south-southwest making for a more uniform vertical profile, but still very high in speed shear. Some isolated to sctrd showers and storms may linger acrs the northern half of the CWA after the main line exits off to the east- northeast through midnight, but then mainly dry into Thu morning or just some wrap-around showers in the far north as upper level cyclone pivots acrs northern WI and induces wrap-around. Thu...after wrap around showers decrease in the north, this day mainly dry and cooler in between two upper cyclones, with varying amounts of cloud cover. LLVL baroclinicity aligns and tightens along and south of the DVN CWA into the evening, with northeast post- frontal boundary layer winds keeping temps in the 60s to low 70s acrs much of the area. ..12.. .LONG TERM...(Thursday Night through next Wednesday) ISSUED AT 221 PM CDT Wed May 17 2017 Active weather pattern to continue through the period with chances of rain and thunderstorms through the beginning of the weekend and then again midweek next week. Previously discussed issues with model inconsistency still remains with this package. This, along with the threat for severe weather today has led to heavy use of blended guidance for the long term. Overall agreement in the large scale pattern through the period means that the mesoscale details need to be worked out and thus lead to most of uncertainty throughout the period. Gibbs && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1241 PM CDT Wed May 17 2017 Brisk southerly sfc winds gusting over 30 KTS along with passing mainly VFR clouds will be the main story this afternoon before the main line of storms is expected to move into the local area from the southwest later this afternoon and evening. An isolated storm to wdly sctrd storms, though, is possible over the area ahead of the main line, thus may keep VCNTY wording although that may be heavy handed if current RADAR trends remain consistent. Have tried to time a 1-2 hour window when a passing line of severe storms will move northeastward through the TAF sites again during late afternoon into early-mid evening. Then VCNTY for a few hours for lingering isolated to sctrd storms behind the main line through mid to late evening, then trend dry from midnight into Thu morning. Sfc winds veering to the west at 10-20 KTS late tonight into Thu morning, with cigs lowering to low VFR to MVFR in the main low pressure storm system's wrap around cloud deck. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Gibbs AVIATION...12
Hazardous weather outlook, May 17, 3:02 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 302 AM CDT Wed May 17 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 302 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Scattered thunderstorms are expected this morning. The main threats are lightning and hail to penny size. More widespread thunderstorms are expected this afternoon and evening. Fast-moving storms could produce damaging winds around 70 mph and tornadoes. A secondary threat is large hail. A south wind will gust around 40 mph this afternoon. Drivers of high profile vehicles should use caution. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a risk of thunderstorms late Thursday night through Saturday evening. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected between 2 PM and 10 PM CDT today. RP Kinney/08
In the hours before
Local storm report, May 17, 5:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 E RUBIO 41.22N 91.91W
05/17/2017 WASHINGTON IA TRAINED SPOTTER
TIME ESTIMATED - SEVERAL TREES DAMAGED. BOARDS BLOWN OFF
RAILROAD WALKWAY, GROUND COVERED WITH LEAVES
&&
TESLocal storm report, May 17, 5:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 3 NE MUSCATINE 41.46N 91.03W
05/17/2017 M1.00 INCH MUSCATINE IA TRAINED SPOTTER
&&
GROSSLocal storm report, May 17, 5:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 3 S DURANT 41.56N 90.91W
05/17/2017 M1.75 INCH MUSCATINE IA TRAINED SPOTTER
&&
TESLocal storm report, May 17, 5:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM NON-TSTM WND DMG 1 E WYANET 41.36N 89.56W
05/17/2017 BUREAU IL TRAINED SPOTTER
DUST STORM ALONG ROUTE 6 - TRAFFIC BACKED UP DUE TO
ACCIDENTS
&&
TESLocal storm report, May 17, 5:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG MARENGO 41.80N 92.07W
05/17/2017 IOWA IA TRAINED SPOTTER
RELAYED FROM DSM - LARGE TREE DOWN
0542 PM TSTM WND GST MARENGO 41.80N 92.07W
05/17/2017 M60 MPH IOWA IA TRAINED SPOTTER
RELAYED FROM DSM
&&
TESLocal storm report, May 17, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 S DIXON 41.73N 90.78W
05/17/2017 E1.00 INCH SCOTT IA TRAINED SPOTTER
MIX OF DIME TO QUARTER SIZE HAIL.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:23 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Iowa, Johnson, Jones and 3 more | 37 min |
| May 17, 8:50 AM CDT | Special Weather Statement | DVN | Scott | 25 min |
| May 17, 3:16 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 43 min |
| May 17, 3:36 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 54 min |
| May 17, 3:38 PM CDT | Tornado Warning | DVN | Jefferson, Keokuk, Washington | 52 min |
| May 17, 3:45 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Van Buren | 30 min |
| May 17, 3:49 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Van Buren, Washington | 41 min |
| May 17, 3:55 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Lee, Louisa, Van Buren | 50 min |
| May 17, 4:23 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Washington | 44 min |
| May 17, 4:40 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Louisa, Muscatine | 50 min |
| May 17, 5:03 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 57 min |
| May 17, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 30 min |
| May 17, 5:39 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Van Buren, Washington | 66 min |
| May 17, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 51 min |
| May 17, 6:01 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Lee, Van Buren | 59 min |
| May 17, 6:19 PM CDT | Tornado Warning | DVN | Johnson, Louisa, Washington | 41 min |
| May 17, 6:28 PM CDT | Flash Flood Warning | DVN | Johnson, Linn | 3 hr |
| May 17, 6:31 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 5 more | 59 min |
| May 17, 6:32 PM CDT | Tornado Warning | DVN | Delaware, Dubuque, Jones, Linn | 43 min |
| May 17, 6:38 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa, Muscatine, Washington | 52 min |
| May 17, 6:48 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.